Alert archive / South Carolina / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Columbia, SC

April 9, 202017 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this red flag warning at Apr 9, 2020, 4:54 AM EDT for 17 counties in South Carolina; 5 counties in Georgia. It took effect at Apr 9, 2020, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2020, 4:54 AM EDT (08:54 UTC)
In effect from
Apr 9, 2020, 12:00 PM EDT
Expired
Apr 9, 2020, 8:00 PM EDT
In force
8 hr
Issued by
NWS Columbia, SC
All 22 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 23 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

400 
WWUS82 KCAE 090854
RFWCAE

URGENT - FIRE WEATHER MESSAGE
National Weather Service Columbia SC
454 AM EDT Thu Apr 9 2020


GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
100000-
/O.UPG.KCAE.FW.A.0001.200409T1600Z-200410T0000Z/
/O.NEW.KCAE.FW.W.0001.200409T1600Z-200410T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
454 AM EDT Thu Apr 9 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING FOR STRONG WIND AND LOW RELATIVE HUMIDITY ASSOCIATED WITH
AN APPROACHING COLD FRONT...

* FOR the Midlands of South Carolina and Central Savannah River 
  Area of Georgia

The National Weather Service in Columbia has issued a Red Flag
Warning which is in effect from noon today to 8 PM EDT this 
evening. The Fire Weather Watch is no longer in effect.

* which is in effect from this afternoon through this evening.

* AFFECTED AREA...Chesterfield, McCormick, Newberry, Fairfield, 
  Kershaw, Edgefield, Saluda, Lexington, Richland, Lee, Aiken, 
  Sumter, Barnwell, Orangeburg, Calhoun, Clarendon, Lincoln, 
  Bamberg, McDuffie, Columbia, Richmond, Burke, Northern 
  Lancaster and Southern Lancaster.

* TIMING...12pm to 8pm Thursday.

* WINDS...West 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* TEMPERATURES...In the low to mid 80s.

* LIGHTNING...possible in the morning.

* IMPACTS...With drying fuels and strong gusty winds as the cold 
  front approaches, Extreme Fire Behavior possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this red flag warning went out at Apr 9, 3:46 AM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 9, 3:46 AM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
346 AM EDT Thu Apr 9 2020

.SYNOPSIS...
Unseasonably warm weather will persist Thursday with a cold
front and gusty winds cross the area late Thursday afternoon.
Drier and more seasonable temperatures expected Friday and
Saturday. A strong low pressure system will move into the area
Sunday with high chance showers and possible thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
Morning analysis features a positively tilted upper trough moving
through the Ohio Valley with a cold front extending from central
Ohio southeastward into central Arkansas. Ahead of the front
afternoon convection organized into lines of convection pushing into
the mountains as of 3am. Regional radar shows the convection pushing
into the higher terrain of NC and Upstate SC. Hi-res CAMs generally
showed some sort of broken line of convection reaching the forecast
area during the 09z-11z period and diminishing as it pushes through
our forecast area. Overall the intensity of the convection has
weakened from its severe status earlier in the evening but will be
moving through an environment with weak instability but strong
shear. Therefore, while an isolated severe storm cannot be ruled
out, think the probability remains low at this time.

The convection should clear the forecast area fairly early by 15z-
16z or so and expect dry weather the remainder of the day as drier
air builds into the region as the front arrives and winds shift to
the west and become gusty. A lake wind advisory has been issued
through this evening.

Temperatures will be well above normal again today as the cold air
will be lagging a bit and expect highs well into the 80s with upper
80s possible in the eastern Midlands. Clearing skies tonight and
cold advection with winds staying up will prevent ideal radiational
cooling but overnight lows will be much cooler than previous nights,
with lows in the upper 40s to lower 50s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Cooler Canadian high pressure ridges into the southeastern US
Friday. This will push any lingering moisture over the area well
south as skies clear into Friday afternoon. As the center of the
high sits to the west, a lingering pressure gradient will
support cold air advection through the day on Friday with winds
out of the NNW. This will keep highs Friday below average,
mainly in the 60s. Models have trended to shift the center of
high pressure over the southern Appalachians Friday night. This
will allow winds to become light overnight as skies remain
clear. Temperatures will drop overnight into the 30s and low
40s. A frost advisory may be needed, especially for the
northern/northwestern portions of the forecast area.

Saturday, zonal flow returns to the area with rising 500 mb
heights bringing temperatures to near average with highs in the
upper 60s and 70s. High pressure at the surface will remain the
dominant feature but it will shift offshore. Moisture will
increase in both low levels from onshore flow as well deeper
moisture from a deepening trough over Texas. PWATs recover to
over an inch. Late Saturday night showers will continue to
become increasingly likely as isentropic lift increased into
Sunday morning.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
There is some increasing agreement among the models for the
potential for severe weather Sunday. The GFS still does indicate
some wedging but has been weakening this wedge with the past
few runs with the high pressure further off the coast. As a
result this warm front should be able to advance, at the very
least, through part of the forecast area. Moderate instability
along with impressive deep layer shear could lead to severe
thunderstorm development ahead of a cold front. At this point
any severe weather remains most likely across the CSRA. There
still remains uncertainty about potential severe weather but
what models do agree on is this system bringing significant
rain. GEFS ensemble members show an average around 2.5 inches of
rain through Monday. Models diverge significantly after the cold
front passes through but less moisture should be present which
will limit shower chances through midweek.

&&

.FIRE WEATHER

A cold front will cross the area today and bring increasing winds
with deep mixing expected as dewpoints drop significantly during the
afternoon. RH values are forecast to bottom out in the 25-30 percent
range with winds 15 to 20 mph and frequent gusts up to 30 mph with
some possibly reaching 35 mph. A fire weather watch is in effect and
will continue the watch with forecast conditions near but not quite
at criteria and uncertainty of how much rain will occur this morning
with decaying MCS.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
Outflow boundary from earlier convection has resulted in
an area of low VFR to high MVFR cigs around CAE and just north of
OGB. Satellite imagery also showing some patches of MVFR/IFR stratus
forming over parts of central and eastern GA with more widespread
IFR stratus to the south and west. Included a tempo group for a
couple of hours to start the forecast at CAE/CUB for MVFR cigs
otherwise VFR conditions through 09z or so.

A weakening MCS currently moving into the NC mtns will move into the
region around 11z-13z and may bring scattered showers but uncertain
how much will hold together and reach our area so only including
VCSH at this time. Some MVFR/IFR cigs may develop at AGS/DNL with
persistent southwesterly moist flow during the predawn hours.

Winds will pick up significantly late morning and through the
afternoon into early evening as a cold front crosses the region and
deep mixing takes place this afternoon. Prefrontal winds will be
southwesterly around 5 to 10 knots then become westerly behind the
front and increase to 15 to 20 knots with gusts over 25 knots.

EXTENDED AVIATION OUTLOOK...Strong/gusty winds into Friday.
Restrictions possible late Saturday night and Sunday as a
strong storm system moves into the area with widespread
precipitation.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory from 10 AM this morning to 8 PM EDT this
     evening for GAZ040-063>065-077.
     Fire Weather Watch from noon EDT today through this evening
     for GAZ040-063>065-077.
SC...Lake Wind Advisory from 10 AM this morning to 8 PM EDT this
     evening for SCZ016-018-020>022-025>031-035>038-041-115-
     116.
     Fire Weather Watch from noon EDT today through this evening
     for SCZ016-018-020>022-025>031-035>038-041-115-116.

&&
Hazardous weather outlook, Apr 8, 3:55 PM EDT, 12 hours 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Columbia SC
355 PM EDT Wed Apr 8 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
091400-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
355 PM EDT Wed Apr 8 2020

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT THURSDAY...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Risk of severe thunderstorms late tonight and early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.
   Fire Weather Watch.

Frost is possible late Friday night/early Saturday across portions of
the northern Midlands as low temperatures could fall into the upper
30s.

There is the potential for severe thunderstorms and heavy rainfall late
this weekend as a strong storm system affects the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:48 PM EDTAreal Flood AdvisoryCAELancaster117 min

Nearby

Red Flag Warnings in South Carolina, 2020Red Flag Warnings in Georgia, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.